MAUDE Adverse Event Report: SYNTHES HAGENDORF 8.0MM/3.2MM DRILL SLEEVE 200MM; MISC ORTHO SURGICAL INSTRUMENT

SYNTHES HAGENDORF 8.0MM/3.2MM DRILL SLEEVE 200MM; MISC ORTHO SURGICAL INSTRUMENT
Catalog Number 03.010.064
Medical Device Problem Code Failure to Align (2522)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/19/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device used for treatment, not diagnosis.Patient information not available for reporting.Device is an instrument and is not implanted/explanted.Device is not expected to be returned for manufacturer review/investigation.Concomitant devices reported: therapy dates: driving cap with handle adapter (part# 03.010.047, lot# 3432404, qty 1); cannulated connecting screw for standard insertion handle (part# 03.010.044, lot# u216997/u182107, qty 1); cannulated connecting screw for standard insertion handle (part# 03.010.044, lot# u182107, qty 1); nail (part# unknown, lot# unknown, qty 1); insertion handle for adolescent lateral entry femoral nail-ex (part# 03.010.226, lot# 3036801, qty 1); aiming arm for adolescent lateral entry femoral nail-ex (part# 03.010.227, lot# 3319931, qty 1); drill (part# unknown, lot# unknown, qty 1).(b)(6).Device history records review was conducted.The report indicates that the: manufacturing location: (b)(4).Manufacturing date: 22 march 2010.No ncr's were generated during production that would contribute to the complaint condition.The review of the device history record shows that there were no issues during the manufacture of the product that would contribute to the complaint condition.Information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
(b)(6) reported the following event: it was reported that the drill sleeve, drill guide, and drill bit did not line up with the holes in the nail during a fracture femur procedure on (b)(6) 2017.The construct which consisted of the aiming arm, insertion handle, connecting screw, drill sleeve, drill guide, and drill bit was checked with the nail prior to drilling and everything lined up.The nail was inserted.During drilling, it was found that the three devices (drill sleeve, drill guide, and drill bit) did not align properly with the holes in the nail.After several failed attempts, surgeon had to drill freehandedly.The same nail was implanted.There was a twenty minutes surgical delay due to the several attempts.No other medical intervention was required.Patient outcome/status was reported as stable.No patient harm reported.The hospital believed that the drill sleeve was not far in enough causing the drill bit to be pushed down by the soft tissue.It appears that the equipments were misused by the surgeon in the case.The hospital does not think that there were any issues with the devices.The devices will not be returned for evaluation.Since the drill sleeve, drill guide, and drill bit did not line up with the holes in the nail, surgeon exchanged the connecting screw.However, there was still a misalignment between the drill sleeve, drill guide, and drill bit.No issues with the connection or with both connecting screws.Two drill bits were used using surgery and they both did not line up.Procedure was successfully completed.This complaint involves four devices.Concomitant devices reported: driving cap with handle adapter (part# 03.010.047, lot# 3432404, qty 1); cannulated connecting screw for standard insertion handle (part# 03.010.044, lot# u216997/u182107, qty 1); cannulated connecting screw for standard insertion handle (part# 03.010.044, lot# u182107, qty 1); nail (part# unknown, lot# unknown, qty 1); insertion handle for adolescent lateral entry femoral nail-ex (part# 03.010.226, lot# 3036801, qty 1); aiming arm for adolescent lateral entry femoral nail-ex (part# 03.010.227, lot# 3319931, qty 1); drill (part# unknown, lot# unknown, qty 1).This report is 2 of 4 for (b)(4).
 
Additional Manufacturer Narrative
This complaint was not able to be confirmed at customer quality (cq) as no devices were returned for investigation, and no photos or x-rays were provided showing the reported misalignment condition.This complaint was not able to be replicated at cq as no devices were returned for investigation.No new malfunctions were identified as a result of the investigation.Part#03.010.064 lot# 3397579 8.0mm/3.2mm drill sleeve 200mm.A visual inspection could not be performed at cq because the device was not returned.A functional test could not be performed at cq because the device was not returned.A dimensional inspection could not be performed at cq because the device was not returned.Drawing was reviewed during this investigation.No product design issues or discrepancies were observed.A definitive root cause could not be determined.Per the complaint description "it appears that the equipments were misused by the surgeon in the case.The hospital does not think that there were any issues with the devices.The devices will not be returned for evaluation." complaint is unconfirmed and per the complaint description "it appears that the equipments were misused by the surgeon in the case.The hospital does not think that there were any issues with the devices.The devices will not be returned for evaluation." if information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
8.0MM/3.2MM DRILL SLEEVE 200MM
Common Device Name
MISC ORTHO SURGICAL INSTRUMENT
Manufacturer (Section D)
SYNTHES HAGENDORF
im bifang 6
hagendorf CH461 4
SZ  CH4614
MDR Report Key6485835
Report Number3003875359-2017-10182
Device Sequence Number1198508
Product Code LXH
UDI-Device Identifier10886982067388
UDI-Public(01)10886982067388(10)3397579
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,consum
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/20/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.010.064
Device Lot Number3397579
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/20/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/12/2017
Supplement Report FDA Received Date05/04/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1